Social Anxiety Support Forum banner

1 - 9 of 9 Posts

·
Registered
Joined
·
123 Posts
Discussion Starter · #1 ·
So shy people supposedly have lower dopamine neurotransmission, particularly at the D2 receptor?

Why not use a selective antipsychotic at a high dose to upregulate those receptors, then withdraw?
 

·
Banned
Joined
·
1,376 Posts
for what its worth, I once had a shrink who said he had no idea of how antidepressants worked

i guess you could experiment, but keep in mind that SA sufferers often have a strong placebo effect
 

·
She-Wolf
Joined
·
5,985 Posts
i assume you mean, to trigger a rebound effect and briefly increase the dopamine after the antipsychotic is stopped?

i don't know if that would work, but i dont' think anyone should take anti-psychotics unless they actually need them. its not worth messing with your dopamine levels and having to risk the long-term side-effects (which are very rarely taken seriously when going on them, or any meds in fact).

i anticipate the responses from those med experts here....

i'm going off my seroquel now, which i'm happy about. i was very nervous to bring it up with my doc so i printed off all these sources on how low-dopamine is linked to SA but the moment i mentioned it he said "i think thats a great idea" which made me very relieved. when i think about it, i didn't need an anti-psychotic, since i only need to regulate my serotonin so another mood stabilizer (e.g. anticonvulsant) on top of the lamictal i take would have worked fine. the only reason i was put on it quickly was in the hospital when the doctor there thought it would be good to "kill two birds with one stone" in getting my mood in order and giving me some sleep, i.e. knocking me out for 10 hours to the point where i can't stand up without immediately collapsing, or even speak coherently and if anyone attempts to talk to me i just feel complete confusion.
i've had enough in trying to adjust my life around that med, it's been more than two years and the effects are still far from pleasant.

going on a med should really take more consideration than that, and a doctor should always give much much more info on the drug to the patient. from most docs i've seen, its not done that much. usually just the basics "this may make you drowsy, and you might gain weight. allright, our time is up for this session, see you in 6 weeks!". i wish i had been informed in detail of the possible effects of the prozac significantly worsening my suicidal ideation and impulsiveness. my ex-doc who prescribed it without making sure i knew all the dangers was completely incompetent and i could have died as a result. suing her for malpractice is sometimes a tempting thought.
any long-term effects on every med i've been given have never been discussed either, even though they are just as important and i've witnessed them **** up people's lives for the worse as a result.

ANYWAY enough ranting (it's hard not to with topics such as these).

i'll most certainly report back when the quetiapine (atypical) is significantly lowered or completely out of my system.

what i also hope is that this will increase the effectiveness of the adderall. i just hope it won't cause me to fall into a depression and end up ruining my summer. regardless, i'm looking forward to this and i hope it works out.
 

·
Registered
Joined
·
544 Posts
I hear that the way a lot of anti-psychotics work they actually reduce dopamine and therefore make a lot of people feel numb because they don't work as a reuptake inhibitor but rather block dopamine production since it is believed to be the cause for a lot of the schizophrenia behaviour etc. I don't really know the specifics since I'm no expert, just what I have heard and read from other people.
 

·
Registered
Joined
·
2,661 Posts
Taking a short half-life antipsychotic every night would probably work for this purpose, but apparently the movement disorders people develop from these drugs can be irreversible, so maybe not such a good idea.
 

·
Registered
Joined
·
544 Posts
Yes, otherwise they would probably be used more for less severe conditions, I think most docs like to use them as a last resort really.
 

·
Registered
Joined
·
123 Posts
Discussion Starter · #7 ·
Please do let us know if you feel more "dopaminergic" after you withdraw. This is exactly what I'm interested in.

I hear that the way a lot of anti-psychotics work they actually reduce dopamine and therefore make a lot of people feel numb because they don't work as a reuptake inhibitor but rather block dopamine production since it is believed to be the cause for a lot of the schizophrenia behaviour etc. I don't really know the specifics since I'm no expert, just what I have heard and read from other people.
Antipsychotics have been shown to upregulate dopamine receptors.

Taking a short half-life antipsychotic every night would probably work for this purpose, but apparently the movement disorders people develop from these drugs can be irreversible, so maybe not such a good idea.
In theory they should be reversible by using a high dose dopamine agonist to downregulate the receptors again.
 

·
Registered
Joined
·
5,337 Posts
Apparently SSRI's cause stimulation of postsynaptic 5-HT2 and 5-HT3 receptors, which inturn decreases dopamine release, and by this theory, as a 5-HT2 and 5-HT3 receptor antagonist, Mirtazapine may do the opposite and enhance dopamine release.
 

·
You can do this!
Joined
·
4,464 Posts
My concern would be, what if you didn't really rebound all the way, or even quite return to where you were before. Some unfortunate folks have experienced movement disorders from taking antipsychotics even after the drugs are withdrawn.
 
1 - 9 of 9 Posts
Top